After the death of a young man that has been reported as a fentanyl overdose, Smithers RCMP are warning we are not immune to dangerous drugs in small-town northern B.C.
“Drug dealers don’t care about who get hurt, they only care about making money and they will dilute and adulterate drugs with any agent they can to increase their profits,” said Smithers RCMP Sgt. Shaun Begg in a media release.
“[Thursday]’s report from the BC Coroners Service that there have been more illicit drug deaths over the first nine months of this year in British Columbia than there were in all of 2015 reinforces the need to be vigilant.
“This is obviously a clear and present danger that we need to confront head on. People are dying. Drug abuse and misuse is a problem here as well. We need to be vigilant and aware, and build resiliency in our youth and the larger community so that they do not fall victim to this dangerous and deadly drug.”
Sgt. Begg added that should you come across this drug, avoid touching it and call police immediately.
Police will soon be outfitted with Naloxone kits to be administered to overdose victims, and they have been trained on how to safely handle fentanyl.
Fentanyl is a synthetic opioid used for anesthesia and prescribed to people with severe pain. It is commonly prescribed in the form of patches, pills, buccal tablets, or lozenges. It can also be, like heroin, smoked, snorted or injected. It is more addictive than heroin and potentially fatal in minutes. It is believed to be sold falsely as oxycodone in tablet form and is being cut into heroin and cocaine to unwitting users.
Like all opioids, overdosing fentanyl leads to slow, irregular and shallow respiration, pinpoint pupils, muscle rigidity, seizures and unconsciousness to coma.
A gofundme page has been set up to help with Dallan Machata’s funeral costs at gofundme.com/cremationfuneral-costs-for-dallan-2vn627hv.